Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Northern Indiana

April 4, 2003Putnam County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Apr 4, 2003, 7:25 PM EST for Putnam County, Van Wert County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 7:25 PM EST (00:25 UTC)
Expired
Apr 4, 2003, 8:00 PM EST
In force
35 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KIWX 050025
SVRIWX
OHC137-161-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
724 PM EST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN OHIO
  NORTHEASTERN VAN WERT COUNTY IN OHIO

* UNTIL 800 PM EST

* AT 724 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM ON THE NORTH SIDE OF VAN WERT...MOVING         
  NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  WETSEL  
  OTTOVILLE
  FORT JENNINGS
  KALIDA

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4093 8471 4077 8459 4094 8412 4110 8424
          4097 8433

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:20 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 3:20 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST FRI APR 4 2003

PUBLIC DISCUSSION...

SHORT TODAY DUE TO MULTIPLE WEATHER CHALLENGES. CONVECTION ACROSS
AREA AND UPSTREAM IN IL ALONG FRONT AND AHEAD OF STRONG UPPER
DYNAMICS. LATEST SPC DISCUSSION WILL GIVE MORE DETAILS. TOR THREAT
INCREASING ACROSS IL AND NEW MODERATE RISK COMES RIGHT TO SOUTHWEST
PART OF CWA. WILL HAVE SVR WORDING IN MOST COUNTIES EXCEPT FAR NORTH
WHERE MIXED PRECIPITATION COMES INTO PLAY. COLD EAST FLOW HAS KEPT
TEMPS IN MID 30S. MODEL SOUNDINGS SUGGEST SFC TEMPS COULD DIP TO
LOWER 30S BEFORE PRECIPITATION ENDS. COLLABORATED WITH GRR AND DTX
AND HAVE DECIDED TO MENTION FREEZING RAIN IN FAR NORTH AND NORTHEAST
AND NOT ISSUE AN ADVISORY AT THIS TIME DUE TO UNCERTAINTY WITH
TIMING PCPN ENDING AND COLD AIR ARRIVING. THIS MATCHES WELL AS
TRANSITION ZONE BUT AREA WILL BE WATCHED CLOSELY. SURFACE LOW TRACKS
ACROSS CWA TONIGHT...BRINGING WARM AIR NORTH AHEAD OF LOW.
HOWEVER...COLDER AIR FOLLOWS AFTER MIDNIGHT SO DECIDED NOT TO
MENTION RISING TEMPERATURES OVERNIGHT IN THE SOUTH. NEXT PROBLEM
WILL BE SUNDAY NIGHT AND MONDAY. ETA MUCH COOLER THAN GFS AND WOULD
INDICATE MAINLY A SNOW EVENT. GFS WARMER AND CLOSER TO ECMWF. WILL
CONTINUE COMPROMISE AND GO WITH RAIN OR SNOW MIX AND MATCH
SURROUNDING SITES BY BUMPING TO LIKELY CATEGORY. THIS WILL NEED TO
BE WATCHED AS PRECIPITATION AMOUNTS COULD BE RATHER LARGE.

FORECAST DISCUSSION FOR TUESDAY THRU FRIDAY...

FORECAST PROBLEM FOR THE EXTENDED PERIOD IS WHETHER OR NOT TO TAKE
OUT THE PRECIPITATION ON TUESDAY. 12Z AVN & MRF ARE INDICATING THAT
TUESDAY WILL BE DRY AND PARTLY CLOUDY INSTEAD OF THE PRECIP AND
CLOUDS THAT WERE IN THE FORECAST, WHILE THE CANADIAN IS STILL
SHOWING PRECIP. HOWEVER, THIS IS THE FIRST RUN INDICATING DRY AND
PRECIP HAS BEEN IN THE FORECAST FOR TUESDAY EVER SINCE TUESDAY
APPEARED IN THE FORECAST. WITH MORE CURRENT MODELS SHOWING TUE DRY
AND SURROUNDING OFFICES GOING THAT WAY, WILL CHANGE TUE TO DRY AND
PARTLY CLOUDY. ON TUESDAY, THE LOW IS MOVING OFF OF THE EAST COAST
AND HIGH PRESSURE BEGINS MOVING INTO THE CWA. THIS HIGH IS OVER THE
CWA FOR WED AND THU WITH LITTLE MOISTURE THESE TWO DAYS WILL BE DRY
AND THE MRF IS INDICATING A CHANCE FOR PRECIP ON FRIDAY. MRF IS
SHOWING AN UPPER LEVEL LOW MOVING OVER THE CWA FRIDAY WITH GOOD
MOISTURE. TEMPS WERE LOOKING GOOD. ONLY MODIFIED A LOW/HIGH TEMP
HERE A LITTLE BIT. NOTHING MAJOR. MEX NUMBERS WERE NOT THAT FAR OFF
FROM OURS AND SURROUNDING FORECASTS EITHER.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LASHLEY/LOTHAMER
Hazardous weather outlook, Apr 4, 5:00 PM EST, 2 hours 25 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN
INDIANA...NORTHWEST OHIO AND SOUTHWEST MICHIGAN THROUGH MIDNIGHT
EST. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT
ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY ACROSS NORTH
CENTRAL INDIANA. MOVE TO SAFE SHELTER IF A STORM APPROACHES THIS
EVENING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE UNSEASONABLY COLD ACROSS THE AREA SATURDAY THROUGH
MONDAY. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHEAST THROUGH
THE OHIO VALLEY SUNDAY NIGHT AND MONDAY... POSSIBLY CAUSING SOME
SNOW ACCUMULATION ACROSS NORTHERN PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING. REPORT ANY SEVERE
WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 4, 6:48 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0648 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    5 E KALIDA                OH   0.75 IN HAIL
04/04/03   PUTNAM

0648 PM    BLUFFTON                  IN   0.75 IN HAIL
04/04/03   WELLS

WAMSLEY
Local storm report, Apr 4, 6:53 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0653 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    2 W OTTAWA                OH   1.00 IN HAIL
04/04/03   PUTNAM

WAMSLEY
Local storm report, Apr 4, 7:01 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0701 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    14 E MONON                IN   1.00 IN HAIL
04/04/03   WHITE

WAMSLEY
Local storm report, Apr 4, 7:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0710 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    4 NE MONTGOMERY           IN   0.75 IN HAIL
04/04/03   DAVIESS

WAMSLEY
Local storm report, Apr 4, 7:16 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0716 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    1 N LOGANSPORT            IN   0.75 IN HAIL
04/04/03   CASS

WAMSLEY
Local storm report, Apr 4, 7:24 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0724 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    CAMDEN                    IN   0.75 IN HAIL
04/04/03   CARROLL

WAMSLEY

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.